Hail, Hartley
- When
- May 11, 7:17 PM CST
- Where
- Hartley County, 11.38 mi ENE of Channing
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 35.770, -102.160
Half dollar size hail occurred 11 miles east-northeast of Channing.
Thunderstorms developed across the western Texas Panhandle during the afternoon of the 11th in an environment characterized by moderate instability and modest shear. Severe thunderstorms produced hail up to half dollar size and strong wind gusts as high as 76 mph as they moved east across the Texas Panhandle during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Thunderstorms developed across the western Texas Panhandle during the afternoon of the 11th in an environment characterized by moderate instability and modest shear. Severe thunderstorms produced hail up to half dollar size and strong wind gusts as high as 76 mph as they moved east across the Texas Panhandle during the evening. Heavy rain brought flooding and flash flooding to the city of Borger.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 11, 5:56 PM CST, 1 hour 21 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 656 PM CDT WED MAY 11 2016 .Aviation... For the 00Z TAFS, scattered showers and thunderstorms will move east and southeast across much of the OK and TX Panhandles this evening and tonight as an upper level storm system zips across the region. One or more TAF sites will likely be impacted by the showers and storms, and have included a mention at all terminal sites. Gusty winds will develop for a few to several hours behind a secondary cold front which will push through the region this evening and tonight as well. Andrade && .Prev Discussion... /Issued 423 PM CDT WED May 11 2016/ Updated long term portion of discussion... Short Term (Tonight through Thursday night)... An upper shortwave trough over Utah and Colorado is moving southeast this afternoon into Arizona and New Mexico. South of the trough a speed max in the subtropical jet is moving across central Arizona and New Mexico. This morning's upper air observations and GFS/NAM 700mb projections show an increase in mid and lower level moisture ahead of this trough and a few showers appear to be sparking over northern New Mexico and southeast Colorado. Surface ridging will increase in western Kansas through the rest of the afternoon and tonight which will send a weak front through the area. This "front" will largely just be an increase in north to northeasterly winds with very little change in airmass. Above the weak frontal slope, some elevated instability will be present associated with the increased moisture around 700mb and showers and storms that get started over New Mexico stand a good chance of persisting as they move into the region tonight. The best large scale lift and mid to lower level convergence and moisture looks to be over the northern half of the region, closer to the Oklahoma Panhandle and continued the highest rain chances there. Steepening mid level lapse rates amid favorable shear profiles present a marginal risk for hail in thunderstorms. NAM MUCAPE projections are running between about 1,500 and 2,000 j/kg, however these may be a bit on the high side, and with only marginal convergence in the elevated unstable layer believe ramping up severe weather wording in the HWO and other products is unnecessary for now. The highest chances for small to possibly marginally severe hail would be in the northern half of the forecast area. The upper trough axis passes by Thursday morning with broad surface ridging shifting southeast into Oklahoma. Winds should shift to the east with speeds falling into the 8 to 10 mph range through most of the day Thursday with skies clearing up and temperatures rising into the mid 70s. Light winds slowly shift to the south Thursday night amid clear skies with lows dropping into the upper 40s north, and lower 50s south. JGG/BRB Long Term...Friday through Wednesday Upper level ridge builds across the southwest on Friday. As northwesterly flow develops, thunderstorm chances return to the Panhandles Friday night. As shortwave energy deamplifies the ridge Friday night, thunderstorm chances return to the Panhandles. A few factors could come into play including a cold front moving southward through the Plains during the day. Dewpoints will begin climbing into the mid 50s, possibly upper 50s across the far southeastern Panhandle as moisture flows into Texas off of the Gulf. As a result, PWAT values begin increasing above an inch, and closer to 1.25 inches as well so have upped wording to moderate rain and went with higher than usual QPF values for Friday night's weather. SBCAPE values around 500 to 1000 J/kg and bulk shear values around 30kts will support thunderstorms providing the timing all works out with lift via the shortwave and/or the front. Overall precip chances will continue through the weekend and into the first part of the workweek, but get a little muddy beyond the initial wave Friday night. Heights fall as the ridge continues to deamplify and various shortwaves cross the area. The cold front looks to remain across the region as well. Possibility for moderate or heavy rain with showers/thunderstorms will start tapering off Sunday and Monday as the front pushes further south and suppresses moisture convergence more toward the western Panhandles. Look for further refinement in the timing of more likely pops closer to the weekend. Beyond Monday, upper level flow shifts southwesterly as a trough works its way through the Intermountain West. Have kept some slight chance pops for now, but precip chances may come to an end Monday and Tuesday before another upper level low could move into the Four Corners region. Models have not come into any sort of agreement on this feature as of yet. Elsenheimer && .AMA Watches/Warnings/Advisories... TX...NONE. OK...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 345 PM CDT WED MAY 11 2016 OKZ001>003-TXZ001>020-120845- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 345 PM CDT WED MAY 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS THE PANHANDLES TONIGHT. A FEW STORMS COULD BE STRONG ACROSS THE OKLAHOMA AND NORTHERN TEXAS PANHANDLES AND WOULD MAINLY PRODUCE GUSTY WINDS AND SMALL TO MARGINALLY SEVERE HAIL. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FEW THUNDERSTORMS COULD LINGER ACROSS THE SOUTHEASTERN TEXAS PANHANDLE EARLY THURSDAY MORNING. THUNDERSTORMS CHANCES INCREASE ACROSS THE PANHANDLES AGAIN ON FRIDAY NIGHT LASTING THROUGH TUESDAY. A FEW STORMS COULD BECOME STRONG TO SEVERE...BUT THE PROBABILITY OF WIDESPREAD SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 804 PM CDT WED MAY 11 2016 TXZ006-007-120130- HARTLEY TX-MOORE TX- 804 PM CDT WED MAY 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARTLEY AND WESTERN MOORE COUNTIES UNTIL 830 PM CDT... AT 803 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF HARTLEY...OR 19 MILES WEST OF DUMAS... MOVING EAST AT 35 MPH. HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DUMAS...HARTLEY...MASTERSON AND FOUR WAY. LAT...LON 3578 10244 3594 10238 3596 10185 3562 10196 TIME...MOT...LOC 0103Z 277DEG 29KT 3584 10231 MB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 811 PM CDT WED MAY 11 2016 TXZ006-120145- HARTLEY TX- 811 PM CDT WED MAY 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HARTLEY COUNTY UNTIL 845 PM CDT... AT 810 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF AMISTAD...MOVING EAST AT 35 MPH. HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROMERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3603 10304 3597 10246 3562 10280 3569 10304 TIME...MOT...LOC 0110Z 280DEG 32KT 3586 10303 MB
The Amarillo radar (KAMA), 72 km away, was scanning. The volume nearest the first event began at 01:14 UTC.
20 hail, 5 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Half dollar size hail occurred 11 miles east-northeast of Channing.
Quarter size hail was reported in Borger.
A 62 mph wind gust was measured by the Automated Surface Observing System at the Borger airport.
A 58 mph wind gust was measured by the Automated Surface Observing System at the Borger airport.
Quarter size hail was reported in Valley De Oro.
Quarter size hail was reported 5 miles northwest of Amarillo.
Quarter size hail was reported in Skellytown.
Quarter size hail was reported in White Deer.
Quarter size hail was reported at 287 and 335 on the north side of Amarillo.
Quarter size hail was reported 4 miles northwest of Amarillo.
Hail was estimated to be half dollar size at the KFDA studio, 6 miles north-northwest of Amarillo.
Quarter size hail was reported 7 miles north of Amarillo on River Road.
Quarter size hail occurred 4 miles northeast of Amarillo.
Quarter size hail was reported 5 miles north of Amarillo.
Heavy rain brought flooding and flash flooding to the city of Borger during the evening of the 11th. Two water rescues occurred on Highway 135 and Florida Street. Many residential streets were flooded. The worst was reported to be on Hazelwood and Stephens, where 2 parked cars were washed down the road. One was being driven at the time. A few houses reportedly had water in their basements. Water seeped into a nursing home causing an electrical short resulting in smoke developing inside the building.
A 76 mph wind gust was measured by the Automated Surface Observing System at the Amarillo airport. No damage was reported.
Quarter size hail was measured at the National Weather Service office in Amarillo, located near Rick Husband Airport, 7 miles east-northeast of Amarillo.
Quarter size hail was reported 4 miles north of Amarillo.
Quarter size hail was reported in Washburn.
Dime to nickel size hail was reported in Borger. Accumulation of hail on roads occurred causing hazardous driving conditions. Hail in combination with flooding caused drifts as high as one to two feet closing some roads in the city.
Quarter size hail was reported 8 miles west of Claude.
A wind gust of 70 mph was estimated in Claude. No damage was reported.
Nickel size hail was reported 2 miles west of Goodnight.
A 60 mph wind gust was measured by the West Texas Mesonet located 2 miles west-southwest of Clarendon.
Quarter size hail was reported in Clarendon.
Quarter size hail was reported at Lelia Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636409, 636384, 636404, 636407, 636385, 636386, 636387, 636389, 636403, 636388, 636398, 636396, 636391, 636390, 636410, 636405, 636392, 636402, 636394, 636393, 636397, 636406, 636399, 636408, 636400, 636401.